Winter Storm, Wind River Mountains East
- When
- June 11, 9:00 PM MST to June 12, 10:00 PM MST
- Where
- Wind River Mountains East forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
A deep trough over the western U. S.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A deep trough over the western U. S. coupled with an upper level low pressure system moving from the southwest U. S. through Colorado, created favorable upslope conditions for heavy high elevation snow along the eastern slopes of the Wind River Mountains. Snowfall totals ranged from 12 inches to 17 inches above 9000 feet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 11, 2:24 PM MST, 6 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 324 PM MDT FRI JUN 11 2010 SHORT TERM...TONIGHT THROUGH MONDAY UPPER LOW DEVELOPING OVER CENTRAL NV WITH BAROCLINIC LEAF TRYING TO DEVELOP...STRENGTHEN OVER NRN UT AND SWRN WYOMING. LIGHT PCPN AND EVEN A COUPLE TSTMS ARE ALREADY SHOWING UP ACROSS THE AREA. UPSLOPE IS GRADUALLY DEEPENING UP TO H7 BUT IT'S STILL RATHER WEAK WITH SPEEDS OF 5 TO 15 KNOTS. UPSLOPE BEGINS TO DEEPEN OVERNIGHT AS THE SYSTEM STRENGTHENS TO THE SW AND THE HIGH NOSES SEWD. AT THE SAME TIME...WE SEE INCREASING QG FORCING AND POTENTIAL RIGHT ENTRANCE REGION JET STREAK DYNAMICS THIS EVENING AND THEN EITHER CURVED NOSE JET STREAK OR EVEN A COUPLET FOR SATURDAY MORNING. IN ADDITION...ISENTROPIC UPGLIDE DEVELOPS BY SATURDAY MORNING AND CONTINUES INTO SATURDAY NIGHT AND EVEN INTO SUNDAY. MID LEVEL DEFORMATION IS ALSO SHOWING UP BETWEEN ERN SWEETWATER AND FREMONT COUNTY TONIGHT AND SATURDAY. AIRMASS IS ALSO QUITE MOIST WITH PW'S BETWEEN .60 AND .70 THROUGH SATURDAY AND AT LEAST .5O TO .60 SATURDAY NIGHT AND SUNDAY. ALL THIS ADDS UP TO A SIGNIFICANT PCPN EVENT FOR PORTIONS OF CENTRAL AND SWRN WYOMING...ESPECIALLY AROUND FREMONT COUNTY. EXPECTING AROUND .50 TO .80 INCHES AROUND THE WIND RIVER BASIN...1 TO 1.25 AROUND LANDER...1.60 INCHES IN SINKS CANYON AND 2 TO 3 INCHES OF LIQUID ALONG THE EAST SLOPE OF THE WINDS ABOVE 9K FEET BETWEEN TONIGHT AND SATURDAY EVENING. SNOWFALL OF 6 TO 12 INCHES IS EXPECTED ABOVE LANDER AND THE EAST SLOPE OF THE WINDS FROM ABOUT BRUCE'S CAMPGROUND UP TO 9K FEET WITH 1 TO 2 FEET ABOVE 9K WITH LOCAL AMOUNTS UP HIGH UP TO 3 FEET. OTHER AREAS AROUND CENTRAL AND SWRN WYO WILL SEE AMOUNTS FROM .33 TO .75 INCHES WITH 2 TO 8 INCHES IN THE MOUNTAINS. ADDITIONAL PRECIPITATION IS EXPECTED LATER SATURDAY NIGHT AND SUNDAY BUT THOSE AMOUNTS ARE NOT EXPECTED TO BE AS SIGNIFICANT AS THE PCPN TONIGHT THROUGH SATURDAY EVENING. ANOTHER .25 TO .50 IS POSSIBLE ACROSS THE LOWER ELEVATIONS DURING THIS TIMEFRAME WITH .5 TO 1 INCH ALONG THE EAST SLOPE OF THE WIND RIVER MTNS AND CPR MTN AND EAST SLOPE OF THE BIG HORN MOUNTAINS. TRAVEL OVER SOUTH PASS WILL BE HAMPERED BY HEAVY WET SNOW AND STRONG NE WINDS CAUSING POTENTIAL BLIZZARD CONDITIONS LATER TONIGHT AND SATURDAY. CONDITIONS WILL IMPROVE SUNDAY NIGHT AND MONDAY WITH A RAPID WARMUP EXPECTED ALONG WITH A RAPID SNOWMELT AND MORE FLOODING POTENTIAL OF AREA STREAMS AND RIVERS. LONG TERM...MONDAY NIGHT THROUGH FRIDAY ANOTHER TROUGH IS FORECAST TO DROP INTO THE PACIFIC NW ON TUESDAY AND THIS TROUGH WILL REMAIN IN PLACE FOR MUCH OF THE WEEK AS ENERGY CONTINUES TO DROP INTO THE TROUGH. THIS LEADS TO A SW FLOW ALOFT OVER WY TUE THROUGH THURS. THE FLOW IS FORECAST TO BECOME MORE WEST OVER WY NEXT FRIDAY AS THE TROUGH LIFTS TO OUR NORTH. THIS PATTERN WILL KEEP THE WEATHER A BIT UNSETTLED OVER THE REGION AS IMPULSES IN THE SOUTHWEST FLOW WOULD AID AFTERNOON AND NIGHT TIME CONVECTION. TIMING THESE WAVES IN THE EXTENDED NOT EASY AND WILL KEEP PRECIP CHANCES SIMILAR EACH DAY AND NIGHT. HIGHS WILL WARM ON MON AND TUE. HIGHS WED THRU FRI WILL BE SEASONAL FOR MID JUNE. AVIATION... AN UNSEASONABLY DEEP/STRONG CLOSED LOW PRESSURE WILL BEGIN TO TAKE SHAPE OVER THE SOUTHERN GREAT BASIN THIS EVENING. THE EASTERLY SURFACE AND MID-LEVEL FLOW WILL TRANSPORT DEEP GULF OF MEXICO MOISTURE IN FROM THE HIGH PLAINS TONIGHT. THE MOISTURE WILL COMBINE WITH ATMOSPHERIC LIFT ASSOCIATED WITH THE CLOSED LOW TO CREATE WIDESPREAD LIGHT TO MODERATE RAIN OVER WESTERN...AND ESPECIALLY CENTRAL WYOMING TONIGHT AND SATURDAY. AREAS OF MVFR AND LOCAL IFR CONDITIONS WILL IMPACT KCPR...KRIW...KLND...KWRL...KCOD...AND KRKS TONIGHT...ALONG WITH WIDESPREAD MOUNTAIN OBSCURATIONS. WIDESPREAD MVFR AND AREAS OF IFR CONDITIONS WILL IMPACT THESE SAME TERMINALS BETWEEN APPROXIMATELY 10Z-18Z SATURDAY. FOR KBPI...KJAC...AND KPNA...AREAS OF LIGHT TO MODERATE RAIN AND THE AFFILIATED MVFR CONDITIONS WILL DEVELOP THIS EVENING AND CONTINUE THROUGH SATURDAY. ISOLATED EMBEDDED CONVECTIVE SHOWERS ARE POSSIBLE WEST OF THE DIVIDE UNTIL AROUND SUNSET THIS EVENING. FIRE WEATHER... A MAJOR LATE SPRING STORM WILL IMPACT MUCH OF THE AREA THROUGH THE WEEKEND. SIGNIFICANT RAIN IS EXPECTED ACROSS FREMONT COUNTY WITH LIGHT TO MODERATE AMOUNTS ELSEWHERE. HEAVY...WET SNOW IS ALSO EXPECTED ALONG THE EAST SLOPE OF THE WIND RIVER MOUNTAINS TONIGHT THROUGH SATURDAY EVENING WITH LIGHT TO MODERATE AMOUNTS OF SNOW ALONG THE EAST SLOPE OF THE SALT AND WYOMING RANGES AND BIGHORN MOUNTAINS. MUCH COLDER CONDITIONS WILL PREVAIL OVER THE WEEKEND WITH HIGHS IN THE 40S AND 50S WITH 30S IN THE CENTRAL MOUNTAINS. IT WILL DRY OUT AND WARM UP RAPIDLY MONDAY AND TUESDAY AND POSSIBLY CONTINUE INTO WEDNESDAY. HIGHS COULD WARM INTO THE 80S BY TUESDAY AND WEDNESDAY ACROSS THE LOWER ELEVATIONS EAST OF THE DIVIDE. && .RIW WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING FROM 9 PM THIS EVENING TO 9 PM MDT SATURDAY WYZ015. && SHORT TERM...SKRBAC LONG TERM...AR AVIATION...CHURCH FIRE WEATHER...SKRBAC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 334 PM MDT FRI JUN 11 2010 WYZ001>020-022>030-121100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 334 PM MDT FRI JUN 11 2010 ...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR SEVERAL AREA RIVERS IN FREMONT COUNTY... ...WINTER STORM WARNING EAST SLOPE OF THE WIND RIVER MOUNTAINS TONIGHT THROUGH SATURDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TONIGHT AND SATURDAY THE MAJORITY OF STREAMS AND RIVERS WILL REMAIN HIGH AND SWIFT ACROSS THE AREA AS SEASONAL SNOWMELT CONTINUES. A FEW OF THE RIVERS...ESPECIALLY THE MIDDLE FORK OF THE POPO AGIE...LITTLE POPO AGIE...LITTLE WIND AND THE WIND RIVER WILL CONTINUE TO CAUSE SIGNIFICANT FLOODING PROBLEMS. ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS SOUTHERN WYOMING AND FAR WESTERN WYOMING. THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LIGHTNING...SMALL HAIL...GUSTY WINDS AND BRIEF HEAVY RAINFALL. A MAJOR SNOWSTORM IS EXPECTED TO BRING HEAVY...WET SNOW TO THE EAST SLOPE OF THE WIND RIVER MOUNTAINS TONIGHT THROUGH AT LEAST SATURDAY EVENING. SNOWFALL AMOUNTS OF 6 TO 12 INCHES ARE EXPECTED BETWEEN ABOUT 7000 FEET AND 9000 FEET WITH 1 TO 2 FEET ABOVE 9000 FEET. LOCAL AMOUNTS UP TO 3 FEET ARE POSSIBLE IN FAVORED ELEVATIONS ABOVE 9000 FEET. SNOWFALL AMOUNTS OF 2 TO 8 INCHES ARE POSSIBLE IN THE SALT AND WYOMING RANGES SATURDAY AND POSSIBLY ALONG THE EAST SLOPE OF THE BIGHORN MOUNTAINS AND SOUTHEAST END OF THE ABSAROKA MOUNTAINS. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY ADDITIONAL SNOWFALL IS POSSIBLE ALONG THE EAST SLOPE OF THE WIND RIVER MOUNTAINS SATURDAY NIGHT AND SUNDAY AND POSSIBLY ALONG THE EAST SLOPE OF THE BIGHORN MOUNTAINS. A MAJOR WARM-UP IS EXPECTED EARLY NEXT WEEK WHICH WILL LEAD TO A RAPID SNOWMELT OF THE NEW EXPECTED SNOWFALL AND THE SNOW STILL ON THE GROUND. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY STREAMS OR RIVERS RISING RAPIDLY...NEAR BANKFULL OR WHERE FLOODING IS OCCURRING. SPOTTERS ARE ALSO ENCOURAGED TO REPORT HAIL AND WIND GUSTS OVER 40 MPH. THANK YOU. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239988.